Topamax is weird


#1

I was on the medication Topamax for about a year and half. I had hoped that this prophylactic medicine would put a dent into my near-daily migraines. It seemed to dope me–and them–into oblivion. Here are some of the side effects I experienced:

  • Short term memory loss (e.g. forgetting the name of a movie I had seen the night before.Hail, Caesar, was the first moment where I lost the words.)

  • Weight loss. (Fun in some ways, but also weird. I had no appetite for any food or drink. It was like I was floating away from everything that grounded me from the world).

  • A little high all the time. (Also fun, also weird. Sometimes I would feel like my thoughts were not matched up with my speaking. This could be scary, as you can imagine.)

  • Detached. (I asked my husband what Topamax was like, and he said, “You seem very spaced out and detached all the time.”)

If you’ve been on Topamax, I’d love to know about your side effects. What was it like for you?